Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2011 Oct;49(8):729-33. doi: 10.3109/15563650.2011.613399.

Fatty acids antagonize bupivacaine-induced I(Na) blockade.

Author information

  • 1University of Wisconsin, Division of Emergency Medicine, 600 Highland Ave, F2/204 CSC, MC 3280, Madison, 53792, United States. allan.mottram@gmail.com

Abstract

Theories regarding the mechanism of intravenous fat emulsion for bupivacaine cardiotoxicity include creation of an intravascular lipid sink into which the cardiotoxic drug is sequestered, an improvement of impaired cardiac metabolism, and restoration of cardiomyocyte function by increasing intracellular calcium. However, work in this area is inconclusive and a more mechanistic explanation is desirable. We used a heterologous expression system (HEK-293 cells) and voltage clamp techniques to study the electrophysiologic effects of bupivacaine, polyunsaturated, and saturated fatty acids on sodium current (I(Na)) in stable cell lines expressing human cardiac sodium channels. Linolenic (polyunsaturated) and stearic (saturated) fatty acids were selected for study as they are components of commonly used lipid infusions. Bupivacaine-induced significant tonic and use dependent I(Na) block, as expected. Linolenic and stearic fatty acids directly modulated I(Na), inducing primarily tonic block. Greater block was seen with linolenic acid as compared with stearic acid. Simultaneous exposure to bupivacaine and fatty acids reduced both the tonic and use dependent block compared with bupivacaine alone. Reduction of bupivacaine-induced I(Na) block was greatest in cells treated with linolenic acid. These results suggest that the salutary effects of intravenous fat emulsion may be, in part, due to a direct modulatory effect of fatty acids on cardiac sodium channels.

PMID:
21970771
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk